Hypoglycemia Symptoms and Treatment

HypoglycemiaHypoglycemia is low blood glucose levels, i.e., opposite to the hyperglycemia, that occurs in untreated diabetes. In this case, the body’s cells do not have enough glucose they need for energy. This condition occurs almost exclusively in diabetic who receive injections of insulin (and some who take hypoglycemic tablets).

The onset of hypoglycemia can be due to an overdose of insulin, neglect the recommended hourly rate of meals, as well as too hard or too long physical activity. In rare cases, hypoglycemia can be due to Addison’s disease, hypopituitarism, or neoplasms of the pancreas due to an excessive secretion of insulin.

Symptoms

Symptoms vary considerably from case to case, but certain symptoms – the feeling of discomfort and heavy sweating – are often the first to appear. Other possible symptoms are dizziness, weakness, tremors, insecurity, hunger, blurred vision, slurred speech, tingling in the lips or hands and headache. Sometimes, without even knowing it, you can become aggressive or refuse any cooperation (which is sometimes wrongly attributed to drunkenness). Fainting is possible in extremely severe cases; convulsions (seizures) sometimes occur in young people.

What to do?

If you are diabetic and take insulin, your doctor will cause hypoglycemia attack artificially so you could be able to recognize the shape as it takes a fit in your case. If you get an attack of hypoglycemia, consider the possible cause and try to prevent further attacks. If the attacks are repeated often, every three to four days, consult a doctor because it may be necessary to reduce the dose of insulin or hypoglycemic pills.

Treatment

Self-help: if you are prone to hypoglycaemic attacks, always carry glucose tablets, sugar cubes or candies with you. At the first sign of attack, take a few tablets (or lumps of sugar or candy), until the situation normalizes again – it should take a few minutes. Do not forget to warn friends and family on the symptoms, so that they can give you something sweet if you are confused or if you refuse to cooperate. Tell them that you will need a few sips of milk or a little syrup to pull yourself together and have something to eat. However, they should never feed you if you are unconscious, as they might choke you.

Instead of sugar or glucose tablets, more commonly is the usage of injection of glucagon, a hormone that contributes to high blood glucose levels. Today, many patients ”are training” family members and friends to give them an injection of the hormone in the arm or leg muscles if they faint. If these measures do not help, call an ambulance or doctor immediately.

Professional help: your doctor will give you an injection of glucose in a vein in your hand. It works so quickly that you may recover instantly, during the shot. After that, he may refer you to hospital for testss, where doctors will talk to you about the possible causes of hypoglycemic attacks and appropriate therapeutic measures.